Calif. mass overdose highlights severe new phase of opioid epidemic

Thirteen people at the same party overdosed all at once, making it one of the worst mass overdose events in Northern California since the opioid crisis hit


By Erin Allday
San Francisco Chronicle

CHICO, Calif. — The first victim was outside the house, sprawled on a patio beside the garage. His friends were already performing CPR when Chico police got to the scene.

The others are inside, they told police.

Officials don’t yet know for sure what caused a mass overdose at a Chico home, but the evidence so far certainly hints at fentanyl, a synthetic opioid that’s up to 50 times more potent than heroin. (Photo/DEA)
Officials don’t yet know for sure what caused a mass overdose at a Chico home, but the evidence so far certainly hints at fentanyl, a synthetic opioid that’s up to 50 times more potent than heroin. (Photo/DEA)

Four more victims were in the garage, a converted space with couches and coffee tables. One was in the bathroom, having collapsed while taking a shower. Six others were scattered around the house in various stages of intoxication. Drugs and alcohol and the tools to ingest them were everywhere.

An officer radioed for help. Send everything, he said: All of the paramedics, all of the ambulances.

On this sleepy Saturday morning this month, 13 people at the same small party had overdosed all at once. Half of them had stopped breathing and needed CPR and the overdose-reversing drug naloxone to be revived. One man, a 34-year-old father of four, died before paramedics could get him to a hospital.

The incident is among the worst mass overdose events in Northern California since the opioid epidemic hit the state a decade or so ago. It offers a window into a still-new phase of that epidemic, as the ultra-potent drug fentanyl snakes into the supply of not just heroin and other opiates, but recreational drugs such as cocaine and ecstasy.

“I’ve never seen anything like it,” said Chico police Sgt. Curtis Prosise, one of the first officers on the scene. “We’ve had an overdose or two here or there, but nothing on that scale.”

Public health and police officials don’t yet know for sure what caused the overdoses, but the evidence so far certainly hints at fentanyl, a synthetic opioid that’s up to 50 times more potent than heroin. In medical settings, fentanyl is given for severe pain, often as part of end-of-life care. But over the past three or four years, it’s been increasingly showing up in the country’s illicit drugs.

Fentanyl has largely been an East Coast problem, but it’s creeping into the West Coast. In California, opioid overdose deaths have been fairly stable over the past five years, but the percentage of deaths attributed to fentanyl versus heroin or prescription drugs has been climbing. San Francisco public health experts believe that fentanyl is the source of roughly a third of all overdose deaths in the city now.

In Butte County, home of Chico, law enforcement and health officials said they’ve seen sporadic cases of suspected fentanyl overdoses, but never anything as dramatic as the Jan. 12 mass overdose.

“We were spared for a little while,” said Chico Police Chief Michael O’Brien. “But we believe it’s here now. And that changes the entire environment.”

Fentanyl is so dangerous because it has a remarkably low “therapeutic index,” the window between a safe dose and a deadly one, which makes it incredibly easy to take too much. In hospital settings, most painkillers are dosed by the milligram, but fentanyl is given by the microgram.

Another reason it’s so deadly is that it’s often packed into street drugs without users knowing it. Fentanyl is fairly easy and cheap to manufacture, so illicit drugmakers add it to all kinds of products as a sort of filler. And unsuspecting users end up getting a much higher dose than they’d anticipated.

In the Bay Area, fentanyl has been found in heroin, methamphetamine, cocaine and pills made to look like prescription opioids. Last year, three men found dead in the Haight-Ashbury neighborhood were believed to have overdosed on fentanyl-laced meth. In 2016, at least nine people in four counties overdosed over a period of several weeks after taking counterfeit pills that were tainted with fentanyl; none of them died.

The same year, at least seven people in Sacramento County suffered fatal fentanyl overdoses after taking counterfeit pills made to look like Norco, a popular prescription painkiller.

In San Francisco, public health officials hand out chemical test strips that let people check street drugs for fentanyl. The Public Health Department also warns users to take other precautions, such as starting with a lower dose than usual of whatever drug they’re taking, or doing drugs with one or more people around so someone can stay sober long enough to help if there’s an overdose.

The city’s also been widely dispensing naloxone, which often goes by the brand name Narcan. Naloxone can quickly reverse opioid overdoses, almost instantly reviving a person who’s unconscious and not breathing.

“Here in San Francisco, we see fentanyl as a poisoning issue — it’s contaminating the drug supply,” said Dr. Phillip Coffin, director of substance use research at the San Francisco health department.

In Chico, police began a criminal investigation into the overdoses and sent urine and blood samples from the victims, plus drugs found at the home, to laboratories outside the county for analysis. O’Brien said he hopes to have test results back early this week.

Police and fire officials said they’ve responded to a handful of fentanyl overdoses over the past year or two. Police had even started carrying naloxone last year in anticipation of needing it more regularly. But they hadn’t expected to see anything like the grim scene on Santana Court.

The single-story home is halfway down a street that ends in a cul-de-sac, in a quiet neighborhood in northern Chico where most of the houses have neatly trimmed lawns and inviting front doorsteps. The house is a bit unkempt by comparison, and has been a trouble spot — Chico police were called there 10 times in 2018, mostly for noise complaints, though once for a domestic violence incident.

The night before the overdoses, the group of friends and acquaintances had been at a party in another part of town, O’Brien said. They returned to the home early in the morning to hang out some more.

The first 911 call came at 9 a.m. The first officers got to the house at 9:08 a.m. By then, six people had stopped breathing. When Jesse Alexander, a division chief with the Chico Fire Department, walked into the house a few minutes later, “we had CPR going on in pretty much every room,” he said.

Officers had moved the person who’d been taking a shower out of the bathroom and into the living room to give them more space to work. In the garage, victims were surrounded by three or more people providing treatment, spread out among the furniture.

Paramedics were starting IVs and placing oxygen masks. Police officers were doing chest compressions and giving naloxone to the victims. But the victims weren’t responding fast enough to the naloxone, which made Alexander and others suspect fentanyl. It’s harder to reverse than other opioids.

Typically, one or two doses of 1 milligram of naloxone will revive a person who’s overdosed. “I had our officers grab all the Narcan they carry. We used six of our boxes — 24 milligrams total,” Prosise said.

Paramedics sent five of the most critical patients to Enloe Medical Center. Doctors and nurses in the emergency department, given about 10 minutes’ notice that they’d soon be inundated with overdose victims, began rallying colleagues from other parts of the hospital and calling for all the naloxone their pharmacy had on hand.

The city had used every ambulance in its stable to transport the first critical patients, so the same crews had to return to the house to pick up the rest. Prosise said the six other victims were showing signs of overdose too, having trouble walking or just staying awake.

Four or five others who’d been in the house at the time were fine. Two police officers at the scene reported feeling nauseated and light-headed, and were taken to the hospital to get checked out. They were cleared and released not long after.

Enloe ended up admitting nine patients to the hospital. All of them have been released. Three other patients went to Oroville Hospital and have also been released.

The man who died was identified as Aris Turner. Friends said he was a musician and a devoted father with deep roots in Chico. They said they were shocked to hear he’d succumbed to a drug overdose.

“I knew quite a few people at that gathering last week, all from the northern Chico area. It’s just devastating. So many people were affected,” said Michael Everett, a friend who hosted a memorial for Turner on Saturday. “People weren’t aware that this fentanyl was out there at all. Nobody understood this stuff was around.”

Copyright 2019 San Francisco Chronicle

McClatchy-Tribune News Service

Recommended for you

Join the discussion

Copyright © 2019 EMS1.com. All rights reserved.